Tornadoes · United States · Nebraska · 2016
EF0 tornado, Upland, Nebraska, November 27, 2016
This EF0 tornado ran 0.5 miles across Franklin County on November 27, 2016, touching down at 4:02 PM CST and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- November 27, 2016
- Touchdown
- 4:02 PM CST (22:02 UTC)
- Lifted
- 4:04 PM CST (22:04 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.9 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Franklin County
- Touchdown point
- 40.300, -98.950
- Lift-off point
- 40.300, -98.940
- Record number
- 1611271602-01
What the Weather Service recorded
Rare November tornadoes touched down in parts of Franklin, Webster, and Nuckolls Counties late on this Sunday afternoon. This was the second year in a row in which a tornado touched down in south central Nebraska during the month of November. This was only the fourth time since 2000 that a tornado occurred in the state of Nebraska during the month of November. Additionally, this event marked the second latest calendar day in which tornadoes touched down in Nebraska. The latest was December 13, 1975, when tornadoes occurred in Thayer and Pawnee Counties. ||Low stratus enveloped the region on this day, with patches of light rain moving southwest to northeast from Kansas. The largest area of rain moved across all of south central Nebraska between 11 am and 3 pm CST. The passage of its back edge brought an end to the steady rain. Behind this area of rain, scattered convective showers began developing within the dry slot, where the stratus was beginning to break-up, between the cloudy area to the northeast and the clear area to the southwest. From 3 to 5 pm CST, a few showers evolved into thunderstorms. The storms that eventually produced the tornadoes began as showers over north central Kansas, between Norton and Hayes. These cells intensified after 3:30 pm CST, and became low-top mini-supercells. The first tornado was over northeast Franklin County, just after 4 pm CST. The other two tornadoes occurred between 4:30 pm and 5:05 pm over east-central Webster and northwest Nuckolls Counties, and they were on the ground for several minutes, each with path lengths around 4 miles. The Webster County tornado produced EF-1 damage. The other two tornadoes were EF-0. Both of those tornadoes occurred in areas with very few objects to damage. Elsewhere, thunderstorms produced nickel size hail in a couple spots within Dawson and Howard Counties. One inch hail also occurred with the storm that produced the EF-1 tornado, just east of Red Cloud.||An occluded low pressure system emerged from the lee side of the Rockies through the day. The primary low crossed southeast Montana into North Dakota, while the triple point low matured over northeast Colorado and deepened from 996 mb at 6 am CST to 985 mb by 6 pm, as it crossed the western part of Nebraska on its way to near O'Neill. The stratiform rain occurred north of the warm front which began the day along the southern Nebraska border. This front lifted north along with the triple point low. The low-top convection formed along and ahead of the cold front, within the warm sector. In the upper-levels, a deep trough was over the western U.S., with two embedded well-defined shortwave troughs. The lead trough was over Utah and Arizona at 6 am CST. It exhibited negative tilt and was associated with the severe weather. By 6 pm CST, this trough had nearly formed a closed mid-level low along the Nebraska-South Dakota border. At that time, this low was in the left exit region of a 150 kt jet streak at 300 mb. Even with the extensive cloud cover, warm air advection had propelled surface temperatures into the middle and upper 50s, with dewpoints in the middle 50s. Mid-level lapse rates increased as the dry slot moved in, with values as high as 7.5 deg C/km. This resulted in sufficient instability, with MUCAPE at least 500 J/kg, but not as high as 1000 J/kg. Very strong and veering low-level winds resulted in 0-1 km SRH between 400 and 500 m2/s2. SRH of that strength was able to overcome the weak instability to result in a Supercell Composite Index in excess of 4, and a 0-1 Energy-Helicity Index in excess of 1.
A combination of reports and a search for damage were used to determine that a short, roughly one minute long tornado occurred. The maximum wind speed was estimated to be 70 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at Nov 27, 3:19 PM CST, 43 minutes earlier.
Area forecast discussion, Nov 27, 3:19 PM CST, 43 minutes before
Area Forecast Discussion National Weather Service Hastings NE 319 PM CST Sun Nov 27 2016 .SHORT TERM...(This evening through Monday) Issued at 318 PM CST Sun Nov 27 2016 Current radar has showers and maybe an isolated thunderstorm moving through the central to northeast part of the forecast area. Satellite shows clearing in or near the southwest portion of the area this afternoon. Surface analysis still has the low pressure system near the Nebraska/Kansas/Colorado borders. The main question for the remainder of the afternoon and into the evening is if there will be enough instability near the clearing line to start a few thunderstorms. The HRRR has been consistent with having some convection that starts in the north central Kansas counties and moves to the northeast from there. There is also a small area that starts up in the west before moving to the northeast. The best timing for the thunderstorms will be from about 3pm to 6pm. There is still a question as to how much instability there will be. The RAP brings a small area of 500 to 1000 j/kg into the southwest and pushes it across as it weakens. Once the sun goes down this evening, that should effectively cut off chances for thunder. The precipitation should move off to the northeast of the forecast area during the evening hours and there should be some clearing behind the precipitation. As the surface low moves to the east/northeast into this evening. The winds should turn to the west and bring in drier air to the area during the evening hours. The clearing skies and drier air should allow temperatures to fall off into the mid 30s. A little wrap around moisture will bring some clouds back to the area for a time on Monday, but the clouds will move out during the afternoon. Temperatures will warm back into the lower 50s during the afternoon. .LONG TERM...(Monday night through Sunday) Issued at 318 PM CST Sun Nov 27 2016 There will be mostly northwest flow across the area through this period. There are a few waves that move through the area. Have kept the forecast dry through the period, but each of the waves brings an increase in cloud cover and a weak cold front. The first wave moves through Monday night. Temperatures will be cooler Tuesday and there will be a few more clouds around. Temperatures will remain cooler than normal with in and out clouds Wednesday through Friday. A surface high moves through the area on Friday and when it moves to the southeast Friday night, winds will turn back to the south and temperatures will start a slow increase back to near normal for the weekend. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday evening) Issued at 318 PM CST Sun Nov 27 2016 Showers and maybe a few isolated thunderstorms will move through the terminals this afternoon. Lower clouds should gradually give way to higher clouds as the surface low moves to the northeast. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...JCB
Hazardous weather outlook, Nov 27, 3:26 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 326 PM CST SUN NOV 27 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 326 PM CST SUN NOV 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY EVENING. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH THE PRIMARY THREATS BEING WIND GUSTS TO AROUND 60 MPH AND HAIL TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 6 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Nov 27, 2:55 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 255 PM CST SUN NOV 27 2016 NEZ060-272130- DAWSON NE- 255 PM CST SUN NOV 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL 330 PM CST... AT 255 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOTHENBURG...OR 26 MILES NORTHWEST OF LEXINGTON...MOVING NORTHEAST AT 45 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOTHENBURG AND WILLOW ISLAND. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 217. LAT...LON 4105 10022 4105 9978 4079 10022 TIME...MOT...LOC 2055Z 232DEG 39KT 4100 10016 BILLINGS WRIGHT
Special weather statement, Nov 27, 3:15 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CST SUN NOV 27 2016
NEZ060-072-272145-
GOSPER NE-DAWSON NE-
315 PM CST SUN NOV 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON AND NORTH
CENTRAL GOSPER COUNTIES UNTIL 345 PM CST...
AT 315 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EUSTIS...OR 21 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD AND JOHNSON LAKE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 223 AND 240.
LAT...LON 4099 9979 4077 9957 4057 9998 4070 9998
4070 10019
TIME...MOT...LOC 2115Z 232DEG 38KT 4063 10010
BILLINGS WRIGHTSpecial weather statement, Nov 27, 3:37 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CST SUN NOV 27 2016
NEZ060-272200-
DAWSON NE-
337 PM CST SUN NOV 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 400
PM CST...
AT 337 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COZAD...OR 8 MILES WEST OF LEXINGTON...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD...SUMNER AND EDDYVILLE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 222 AND 235.
LAT...LON 4105 9977 4105 9953 4096 9942 4094 9942
4070 9987 4070 9990 4082 10005
TIME...MOT...LOC 2137Z 227DEG 33KT 4081 9990
BILLINGS WRIGHTLocal storm report, Nov 27, 3:49 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CST SUN NOV 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 5 W LEXINGTON 40.78N 99.84W
11/27/2016 U0.88 INCH DAWSON NE PUBLIC
REPORTED FROM A TRUCKER DRIVING ON
INTERSTATE 80 AT MILE MARKER 230.
&&
JMBWSpecial weather statement, Nov 27, 3:59 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 359 PM CST SUN NOV 27 2016 NEZ060-061-272245- DAWSON NE-BUFFALO NE- 359 PM CST SUN NOV 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAWSON AND NORTHWESTERN BUFFALO COUNTIES UNTIL 445 PM CST... AT 358 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR EDDYVILLE TO LEXINGTON. MOVEMENT WAS NORTHEAST AT 50 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LEXINGTON...SUMNER...MILLER AND EDDYVILLE. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 237 AND 240. LAT...LON 4105 9964 4105 9916 4070 9972 4070 9978 TIME...MOT...LOC 2158Z 227DEG 43KT 4104 9961 4076 9973 HEINLEIN
Special weather statement, Nov 27, 4:01 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CST SUN NOV 27 2016
NEZ040-041-047-272245-
HOWARD NE-NANCE NE-GREELEY NE-
401 PM CST SUN NOV 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWARD...SOUTHEASTERN
GREELEY AND WESTERN NANCE COUNTIES UNTIL 445 PM CST...
AT 401 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DANNEBROG...OR 17 MILES NORTHWEST OF GRAND ISLAND...MOVING NORTHEAST
AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. PAUL...DANNEBROG...WOLBACH...BELGRADE...FARWELL AND CUSHING.
LAT...LON 4155 9830 4148 9829 4148 9810 4149 9810
4150 9806 4143 9796 4126 9819 4127 9827
4139 9827 4139 9829 4119 9829 4105 9848
4105 9861 4112 9872
TIME...MOT...LOC 2201Z 220DEG 35KT 4112 9857
HEINLEINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
10.0 hours before the tornado, 167 km from the path. November 27, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -61182 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- -0.1 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
2.0 hours after it, 167 km from the path. November 28, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -79137 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -180 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.9 K/km
The radar
The Grand Island radar (KUEX), 43 km away, was scanning. The volume nearest the touchdown began at 21:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:06 UTC | TORNADO | 2 W Upland | Franklin, NE | VIDEO CONFIRMATION OF BRIEF TORNADO. TIME PROVIDED BY STORM CHASER. LOCATIONS EST FM RADAR. |
| 22:09 UTC | TORNADO | 3 N Upland | Kearney, NE | BRIEF TORNADO TOUCHDOWN. FUNNEL WAS ON THE GROUND FOR LESS THAN 60 SEC. TIME AND LOCATION EST FM RADAR. |
| 22:25 UTC | HAIL 1 | Red Cloud | Webster, NE | PHOTO RECEIVED VIA SOCIAL MEDIA. |
| 22:32 UTC | TORNADO | 3 E Red Cloud | Webster, NE | CONE-SHAPED TORNADO TOUCHED DOWN AND HAS BEEN INTERMITTENTLY TOUCHING DOWN SINCE 432 PM. SOME DMG REPORTED. |
| 22:36 UTC | TORNADO | 4 Sse Cowles | Webster, NE | SPLATTER ON HOME JUST NE OF TOWN OF AMBOY BUT HOME NOT DAMAGED. OUTBUILDING FLIPPED ON PROPERTY. TREES AND POWERLINES DOWN IN SPOTS. IRRIGATION PIVOTS OVERTURNED. TIME BASED ON RADAR. |
| 22:36 UTC | TORNADO | 5 Ene Red Cloud | Webster, NE | SPLATTER ON HOME JUST NE OF TOWN OF AMBOY BUT HOME NOT DAMAGED. OUTBUILDING FLIPPED ON PROPERTY. TREES AND POWERLINES DOWN IN SPOTS. IRRIGATION PIVOTS OVERTURNED. TIME BASED ON RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of November 27, 2016
2 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 27 | 4:32 PM CST | EF1 | Webster, NE | 3.8 | 60 | $150,000 | ||
| November 27 | 5:00 PM CST | EF0 | Nuckolls, NE | 4.2 | 50 | $3,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.